Nov-Dec '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

On Flare-ups and When to Use Biologics
from Hyun-Jung L.

Dear Ed:  It was such a relief to stumble upon your website: finding a fellow psoriatic with an informed sense of humor about the whole thing has really helped me to feel less isolated and stressed out.

I was diagnosed with P when I was 13 or so.  In the 17 years since then, I have had both guttate and plaque psoriasis (oh joy!), and always both at the same time (even more joy!), but I only found this out recently as I previously had no knowledge of the different types of psoriasis, their possible causes, the range of available treatments, etc.

I was born and raised in Korea, where psoriasis is a very rare condition, so for most of my youth I was not only intensely self-conscious about my skin but also at risk from derms who, as it turns out, didn't know much about anything. For one thing, they were prescribing steroid-based topicals with no word of warning about potential side effects, the dangers of prolonged use, or even where not to use them. The only medication-related question I was ever asked by a derm back then was whether I preferred to be prescribed "the creamy kind or the sticky kind" (but in Korean, of course). For another, they never gave me any information about my condition, which caused me to alternately ignore my lesions or freak out about them, rather than treating them seriously but sensibly.

Anyway, after I moved to the U.S. for graduate school, I became somewhat more knowledgeable about what I had been experiencing all those years. I responded well to the new steroid-based topical the derm prescribed, and things were well under control for a few years. I got married in June, with blissfully clear skin. I enjoyed a lovely honeymoon. Then the mother of all flare-ups hit.

Whereas, previously, I've only had psoriasis on my arms, legs, hands, and feet with the occasional few on my torso, I now have head-to-toe lesions, plaques in my scalp and on my joints, and blotchy, scabby, alien feet. Already being troubled with prolonged hair loss, the onset of scalp psoriasis is particularly alarming. The steroid topicals, for some unfathomable reason, have just stopped working altogether. I've tried different strengths and dosages since then, all to no avail. I've been going to UVB therapy three times a week, but after an initial bout of improvement, things have begun to deteriorate once more (don't you just hate it when that upsurge of hope and excitement is followed by the crash of disappointment?). And best of all, the "flare-up" just keeps on flaring: I see new lesions every day, in ever more delightful places. Needless to say, the honeymoon is over. (I haven't yet decided whether having a deeply sympathetic but extremely squeamish husband is a blessing or a curse.)

So my two big questions, for those who have experienced similarly sudden and intensive worsening of their psoriasis, are as follows:

1) Are such flare-ups temporary, or do they signal the passing of some sort of threshold after which the degree of severity continues at the new, heightened level?

2) Is this the point at which I should consider moving on to biologics or systemics?

Any advice, anecdote, or suggestion would be most welcome. Thanks!

Cheers, -Hyun-Jung

*****

Dear Hyun-Jung:  Thanks for writing.  Glad you discovered us (but sorry you were compelled to).  Congratulations on the marriage (we are trusting it will survive your flare!).

To your questions:

1) Are such flare-ups temporary, or do they signal the passing of some sort of threshold after which the degree of severity continues at the new, heightened level?

No pat answer. For some people a flare like you describe IS a sort of threshold and becomes a prelude to some permanent worsening of P symptoms.  For others it is JUST a flare and may wane as quickly as it waxed with no apparent residual effects.  (I think I have experienced BOTH kinds.) 

The difference may reside in whatever caused the flare.  It is not unusual for P symptoms to change over time.  I'd wager I've corresponded with more folks for whom this is true than false.  For those of us who do have "evolving P," a flare may be nothing more than a catalyzing or escalating "incident" — a hastening of symptom changes that were destined to occur anyway.  For those whose P is not "evolving," a flare may be just that — a momentary worsening of everything in response to some particular trigger, with no long-term effects.

Which type of flaker are you?  That's a question answerable only in hindsight (at least for the time being; but we may arrive at a point where genetic 'typing' of our P also sheds light on whether or not we're the "evolving type"). 

2) Is this the point at which I should consider moving on to biologics or systemics?

In my opinion, any time P is acting especially bad is a good time for considering a change in treatment or regimen.  That is the way I have behaved, but it may have a few foolish edges to it.  Separating the biologics from the rest of the systemics for a second, let me address the latter, first.

The "chemo drugs" used to treat P systemically (methotrexate and cyclosporine) are usually not thought of as long-term treatment "regimens" (though, for many of us, reality would suggest they can be).  They are known toxins, doomed sooner or later to have bad side effects, and many doctors believe prescribing them is an innately temporary thing to do.  One reason for considering them when you are experiencing a flare would be to determine if one or more of them are likely to be "back shelf candidates" to revive you from flares in the future.  This has become my relationship with cyclosporine.  None of my doctors want me to take cyclo for longer than a year, and at 9 to 10 months I start developing bad side-effects.  My tolerance will bomb at 11 or 12 months on cyclo.  (High blood pressure and severe edema are my symptoms.)  NEVERTHELESS, when I'm having a flare, I think first about resuming cyclosporine as a quick way to abate the problem.

Methotrexate (MTX) is a slightly different story because we know both its effectiveness and dosage are scalable.  In very small doses, MTX can be continued "in perpetuity" (or seemingly so).  At these small dosage levels, MTX is often a companion drug to something else — including some biologics!   However, I have heard from some flakers who find MTX alone keeps P at bay effectively at small enough dosages to enable them to take it "long term."  This was almost our biggest and brightest hope (for "severe" flakers) before the entrance on our horrific stage of biologics.

Biologics aren't supposed to have any nasty side effects.  All those scary things listed in the prescribing information have happened to as few as one person at some time or another during trials.  Blanket scares like "increases risk of infections" are necessary because this is true at our current level of understanding how biologics work.  In time, we may learn enough about the behavior of these biologics to adjust the dosage and avoid these adverse reactions — more importantly, we may learn how to determine WHEN and IF a dosage adjustment is NEEDED and likely to be EFFECTIVE before there is an adverse reaction. 

One way to think about our current understanding of the methods behind these biologic drugs is by illustration.  For example, it may have been proven at one time or another that human beings can survive being transported as fast as a canon ball — hence shooting people out of canons became a distinctly plausible mode of transportation.  Unfortunately, there were side effects.  Eventually, it was determined that people could TRAVEL at the speed of a canon ball, but the trip would be much safer if they weren't launched so explosively.  A gradual building of speed, as with an airplane, was a better bet.  Bringing this back to point, we may look back on today and think the way we prescribed and administered biologics was comparable to shooting people out of canons.  (Or, we may NOT.  It's JUST an illustration!  < wink >)

Personally, being a veteran user of cyclosporine, MTX, Soriatane, Enbrel, Raptiva and Humira, I'm an advocate of following where hope leads.  It may not always be wise to "move on" simply because you are tired of some monotonous regimen — especially not if you are finding your disease bearable — but when it starts to become UNbearable, I'd look for hope on the horizon and run after it every time!  -Ed

This Month's Mail | Archives

www.flakehq.com